Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Ways To Treat Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

...muscle weakness in people taking AZT. It is probably the cause of "fatty liver" (hepatic steatosis) and high levels of lactic acid that can be caused by all of the nukes. Unfortunately, there is very little research on how much mitochondrial damage each ARV causes to different parts of the body. We also don't know which combinations of drugs cause the most MT. Researchers know how to measure the number of mitochondria in different cells,...
Ask the Experts

How is Mitochondrial Toxicity Ruled Out?

Dear Dr. Bob,I have been HIV+ for 17 years, and on Viracept, D4T, 3TC for the past three years. My viral load undetectable, CD4's averaging 900, but I have had severe fatigue for around 9 months. I am often so exhausted that I am afraid of falling....
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
...Hello Whipped in S.F.,Well, Ill stand by my previous statement, "we have much to learn about how to diagnose and treat mitochondrial toxicity." Is there a way to "conclusively rule it out?" Well, there are ways, but these types of tests are not... Read more »

HIV and chronic morning pain and fatigue

Having read so many posts on joint pain, fatigue etc on this forum and my doctor's inability to give me a concrete answer except "Perhaps that is just one effect of HIV", should I and others just accept it as a way life we just have to cope with? I...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...patients warmer climates do seem to help relieve pain. Chronic fatigue syndrome, fibromyalgia, depression, de-conditioning, mitochondrial toxicity from meds, and many other factors may be involved though difficult to pin down and treat... Read more »

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (<... Read more »

mitochondrial toxicity

if it is thought that some nukes cause mitochondrial toxicities/deficiencies. can these problems interfere with the muscles ability for strenght and growth, ie. the ability to weight train?reason being is that I have had extensive fat loss on my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...There have been some reports of impaired/slowed muscle recovery in the setting of mitochondrial toxicity. In addition, I have cared for some patients who report and have exhibited that phenomenon. It seems to be variable and is often Read more »
Articles
The Body

The Dangers of Mitochondrial Toxicity: An Update From the 1st International Workshop on HIV & Aging

...the nucleoside analog class of antiretrovirals, which includes Retrovir (zidovudine, AZT) and Zerit (stavudine, d4T), cause mitochondrial toxicity that is associated with subcutaneous fat loss (lipoatrophy), muscle weakness (myopathy), and... Read more »
Seattle Treatment Education Project

Mitochondrial Damage

...The topic of mitochondrial damage is gaining more and more press as a potential side effect of anti-HIV medication. Simply put, the mitochondria are the "energy Read more »
The Well Project

Caring for Your Liver if You Have HIV/AIDS

...associated with liver damage. NRTIs can have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. Mitochondria are inside of cells and produce energy by breaking down sugars and fat. At the same... Read more »
Test Positive Aware Network

Zerit

...numbness or pain in the hands or feet) may go away once Zerit is stopped, but can be painful and permanently debilitating if not treated in time. Caregivers of young children should be instructed regarding noticing and reporting peripheral... Read more »
Connect With Others

Two weeks down and a life time to live

Posted by trulife, 2 Replies
...going well. Side effects have been limited and are now subsiding. My biggest problem so far is swallowing the pill. I have always had trouble swallowing pills...go figure...a gay man with that problem...lol. I have tried a bunch of different... Read more »

Lost

Posted by LostNconfused, 5 Replies
I tested positive 3 days before Christmas and I think I am still numb to the fact. I haven't told any friends or family because I really don't know how and most are judgemental and I'm sure will walk away. But I guess if they do, then I didn't need... Read more »

Excessive Mastubation

Posted by Anonymous, 5 Replies
Ever since I found out that I'm poz, I've been spending a lot more time mastubating. Is that normal? Or could it be because of the amount of time I've been spending reading posts about sexual issues? Pleasing myself has become an every day thing... Read more »

Hiding behind HIV

Posted by Magnet, 4 Replies
...feelings into the present when the going gets a little tough. A pattern has emerged of intense self-pity, which allows them to retreat into their own world, in which "no one understands them". I used to have sympathy for this, even empathy. I am... Read more »